Please discuss pain relief options with your doctor. If you are on Gleevec, avoid those which contain acetaminophen (Tylenol) as a base. For general information on pain medications, please see: http://www.mayoclinic.com/health/cancer-pain/CA00021 or http://www.hospicenet.org/html/prescription.html Be aware that side effects of pain medications often include constipation, drowsiness, dizziness, nausea or sedation.
Progressive or autogenic relaxation
With pain we tend to tense up and relaxing becomes all but impossible. Muscle tension is so habitual that we hardly even notice it. The tension increases the pain which then further increases stress and tension. With the help of the relaxation exercises described here you can learn to overcome this: http://www.chronic-pain-haven.com/progressive-muscle-relaxation.html
http://www.palmbeachdailynews.com/news/content/news/DanaFarber0219.html - This article describes how Dana Farber is using integrative therapies, formerly known as alternative medicine, to improve cancer survivors' quality of life. "Acupuncture can actually reduce chemotherapy-induced nausea and vomiting. Acupuncture now can reduce cancer-related pain," states Dr. David Rosenthal, director of the Zakim Center for Integrative Therapies, citing random clinical trials.
Emotional Freedom Technique
Bruce Lipton, PhD, Author of "The Biology of Belief", states "EFT is a simple, powerful process that can profoundly influence gene activity, health and behavior." EFT, or Emotional Freedom Technique, is a process of tapping specified acupressure points on yourself to reduce the impact of emotional and physical issues. To receive the free newsletter and manual from Gary Craig, an ordained minister, go to http://www.emofree.com/downloadeftmanual.asp Videos at http://www.youtube.com/watch?v=jYT9VpYuuEo will help you understand and learn this valuable technique. Also see http://www.mercola.com/forms/eftcourse.htm for his step by step teaching guide.
"After a partial gastrectomy, my oesophagus went into spasm on occasion. Apparently the scar tissue between my oesophagus and the remains of my stomach had tightened and was very sensitive. After I had the scar stretched with an endoscopic balloon, the problem almost went away. It did recur occasionally, and six years later it still does, but only for a few seconds. I stop eating and relax and it goes away."
"My husband landed in the emergency room three times six months after starting 400 mg/day Gleevec. His symptoms were severe stomach pain, gagging and vomiting. None of the anti-nausea aids we had were effective, but at the hospital, 1 mg. of dilaudid in fluids worked immediately. No more pain, gagging or vomiting, and miraculously he felt normal. Because the CT done showed further decrease of his abdominal tumors, our oncologist suggests the receding tumors may be stimulating the vasovagal nerve which runs from the brain stem to the stomach. His other symptoms of shivering and coldness also correlated with this suspicion."
"I can't take morphine. First, it doesn't do anything for the pain except make me dopey enough not to mind it quite as much. (My sister-in-law, a nurse, backs me on this.) Second, also like Susie, I think it keeps me awake. Third, it makes me itch all over, head to toe. My daughter-in-law had the same problem after her C-section. I recognized the cause of her itching right away and we got her off the morphine, onto something much more effective.
Fortunately there are a great many pain meds available to choose from. If one doesn't help, or the side effects are bothersome, try another. Like Susie, I also take oxycodone for break-through pain, wear the Duragesic patch (contains fentanyl), and I also take OxyContin (generic) for my main med. The latter two are long-acting so you don't have the ups and downs but stay smoothly controlled for 2-3 days with the patch, 8-12 hours with the OxyContin pills.
The trick to good pain control is keep the level as even as possible, so you stay ahead of the pain. Once your med wears off, it's an uphill struggle to get on top of it again. If you have a steady dose, taken on time, not "as needed," you may find it takes less to control the pain, plus you'll be much more comfortable all day and all night.
Chronic pain is a real disease, a documented result of not getting the pain relief you need. If your pain goes untreated, or inadequately treated, the nerves keep firing, and if the pain lasts a while, the nerves will continue firing even after the original source of pain has healed. The old wounds continue to hurt. It also makes you much more sensitive to any new pain. I know, because I'm a victim of chronic pain. If I cut my finger it hurts ten times worse than it did before I developed this problem. Chronic pain is 24/7. I never have one minute free of pain, in spite of all the meds I take. With them, the pain is dampened, bearable, but it is never, ever gone.
That is why I urge everyone to take whatever pain meds you need right now, get the pain under control, and then as the source of pain heals, you begin to wean off the pain meds. Notice I say "wean." It's important to cut them down very slowly, under a doctor's supervision if you have a good doctor who understands pain control. Just as your wounds heal slowly, your needs will slowly change.
Prevent chronic pain. That is why I urge everyone to treat pain aggressively. Go after it like an enemy and conquer it, or it will conquer you. Chronic pain is permanent pain, and trust me, you do you not want to develop it. Here is the address for the American Chronic Pain Association: http://www.theacpa.org/index.asp .
Do not worry about becoming addicted to narcotic pain meds. 99% of the people who take narcotics when needed do not become addicted. Take them if you need them. You will be able to wean off the narcotic as your need for it decreases. While you very well may develop a physical dependency during the period when your pain needs treatment, that is NOT addiction. It's easy and natural to decrease the meds slowly as you heal. I know because I've been up and down on my meds, depending on my needs, for more than 7 years now."